Medical Questions > Womens Health > Birth Control Forum

Allergic to Nuvaring ?

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
I was wondering if I was allergic to what the nuvaring is made of and if someone could be allergic to it. I started taking it just under a week ago and have developed itching in my vagina. I have been on bc for most of my life and don't think I couldn't be allergic to the hormones. My mother has a latex allergy but I don't have problems with condoms. Could it be the ring?
Did you find this post helpful?
First Helper Willow58
|

replied March 13th, 2010
Especially eHealthy
Willow,
I do not know that the make-up of the ring will be much help to you but here goes. The ring is a nonbiodegradable, flexible, transparent, colorless to almost colorless ring made of ethylene vinylacetate copolymers (28% and 9% vinylacetate) and magnesium stearate and contains 11.7 mg etonogestrel and 2.7 mg ethinyl estradiol. The ring is latex-free.

It is certainly not unknown for the ring to cause an allergic reaction or irritation. Is it possible that you got a yeast infection?

Best of luck!
|
Did you find this post helpful?

replied March 14th, 2010
It may be possible. I am not sure though because I am not prone to them. I have only ever had one. Also there is not burning during urination. I am going to give it a few more days and if it doesn't go away I will call my doctor.
|
Did you find this post helpful?

replied January 18th, 2011
Hi,

I've been doing research on this because I have used Nuvaring before over a year ago. I just started using it again and began getting hives. The hives were consistent, but I didn't relate them to the Nuvaring until the second month in. I just removed it because I was at my fourth week and the hives have gone away. I have never had a problem with latex. The previous post n this board says the Nuvaring is latex free anyway. Apparently people have reported reactions to ethylene vinyl acetate on other websites from other products. I'm going to look into it further.

What have you found since your last post?
|
Did you find this post helpful?

replied December 6th, 2011
nuvaring made me itch in the worst place
I have been on NR for 4m and the last 3 i have had a rash and the most iritating itch. My boyfriend is about to commit me for my crying spells during my much loved college football season "geaux tigers". But the side effects just keep getting worse. So i take out NR after day 2 in the 5th month and the itching stopped, hive went away, migraine gone, and mood swing w/ crying is gone too. Did i mention i got a full nights sleep in 5m.
|
Did you find this post helpful?

replied December 6th, 2011
I have been on NR for 4m and the last 3 i have had a rash and the most iritating itch. My boyfriend is about to commit me for my crying spells during my much loved college football season "geaux tigers". But the side effects just keep getting worse. So i take out NR after day 2 in the 5th month and the itching stopped, hive went away, migraine gone, and mood swing w/ crying is gone too. Did i mention i got a full nights sleep in 5m.
|
Did you find this post helpful?

replied July 18th, 2012
Nuba Ring hives
I was on the ring once before in my early 20's with no problems. Then very recentlyI was put back on the nuvaring for my PMDD', in less then 24 hours I began breaking out in severe hives and an all over body itch. I removed it immediately after I made the connection. It took 5 days for the hives to cease appearing and 7 days to fully stop itching.
|
Did you find this post helpful?

replied December 16th, 2012
answer


one of the possible signs of a serious problem

Urgent, frequent, burning and/or painful urination, and cannot locate the ring in the vagina (rarely, accidental placement of NuvaRing into the urinary bladder)
|
Did you find this post helpful?

replied August 31st, 2014
It is possible to develop hives from Nuvaring. It may take months after removing it for them to subside. It could be from the hormones in Nuvaring, or else some reaction to the chemicals in the ring (which include ethylene vinyl acetate). Other things can cause hives, including lupus, thyroid (see aace.com, Clinical Practice Guidelines for Hypothyroidism in Adults; see also uptodate.com and read their summary of urticaria; there is also a good summary in the journal Skin Therapy called "Chronic uriticaria and autoimmunity" by Fraser and Robertson (2013) www.skintherapyletter.com/2013/18.7/2.html About 40% of chronic idiopathic urticarias (=hives) seem to be linked to thyroid disorders.

Some people who have used antihistamines for other allergies have reported that they have developed an itch when they don't use the antihistamine and have to wean themselves very slowly off the antihistamine. If you developed the urticaria only after using antihistamines, then this is a possibility.

There unfortunately are plenty of other causal factors. Lupus (an autoimmune disorder) can have symptoms that include urticaria. Celiac disease/gluten sensitivity may cause an itching - it's not clear to me that this is the same as the hives that comes with urticaria, but it's something to think about (an elimination diet can be followed without a doctor's prescription to see if this seems likely).
Also unfortunately, some people never figure out what causes it and it never goes away. The best you can do is educate yourself (and be careful because there is plenty of nonsense on the internet, too) and then, consult with your physician (unfortunately, many physicians are not very receptive to suggestions from patients, so if your physician isn't, you might want to look for another).
|
Did you find this post helpful?